Utah, 2020Flash Flood and Damaging Wind in Utah, August 23, 2020
August 23, 2020 · NWS SLC · 2 events in 1 county or zone
A thunderstorm complex moved across Washington County, including the City of St. George, during the evening hours, producing heavy rainfall and flash flooding, and an isolated severe wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.4 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex moved across Washington County, including the City of St. George, during the evening hours, producing heavy rainfall and flash flooding, and an isolated severe wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 23, 2:11 PM MST, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 2:11 PM MST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
311 PM MDT Sun Aug 23 2020
.SYNOPSIS...High pressure aloft will remain centered over the
Desert Southwest for the next several days. Increasing moisture
will result in an increasing threat of showers and thunderstorms
through Monday. Lingering moisture will maintain a threat of
storms through the middle to latter part of the week.
&&
.SHORT TERM (Through 12Z Wednesday)...High pressure remains
centered over the Four Corners region today. Resultant southerly
flow over the forecast area is drawing moisture northward. Best
satellite derived PW values are over southwest Utah, but PWs in
the 0.6 to 0.8 inch range are spreading across much of Utah and
southwest Wyoming. With daytime heating, scattered showers and
thunderstorms have develop, focused over the higher terrain. Much
of the moisture is confined to the mid and upper levels so rain
associated with these storms will be limited, making gusty winds
the primary threat with any convection.
Moisture will continue to make its way into the area through
tomorrow, and model guidance indicates much of the area seeing PW
values approaching 1.0 inch. With this in mind, Monday will likely
be the most active day for convection, and with more moisture in
the lower levels the flash flood threat increases slightly. Lack
of shear will limit the threat of strong convection. The increase
in moisture will also start a subtle cooling trend in
temperatures, though maxes will still be a bit above seasonal
normals.
In a change from guidance of the past few days, the afternoon
suite of models is now favoring a westward shift of the Four
Corners high by Tuesday, placing Utah and southwest Wyoming under
a more westerly flow aloft. This change would limit the amount of
additional moisture moving into the area, beginning a drying
trend. With this in mind, have decreased POPs somewhat for
Tuesday afternoon and evening.
.LONG TERM (After 12Z Wednesday)...Mean ridging is expected to
persist across the desert southwest for the majority of the long
term period, but global consensus agrees it will become more
suppressed in time. With this, temps should slowly trend towards
more seasonal values by day 7.
To begin the long term period the mean ridge position is progged to
remain near the 4-corners region, with axis elongated from
southwestern Arizona northeast into eastern Colorado. Upstream of
this, a weak trough is anticipated to remain off the Cali coast
maintaining a somewhat confluent southwesterly flow over the area.
Western portions should see a bit of a mid level dry intrusion
influenced by the upstream trough, but modest moisture looks to
remain in the east where trajectories will be influenced more by the
ridge. Convection will remain a potential over the spine of the
mountains, but in large a net downtick in coverage is expected
through Thursday.
Trajectories are expected to trend a bit more favorable for moisture
advection across the area late in the week as models depict a slight
westward bulge of the ridges orientation. Deterministic globals also
suggest further shearing of the trough with energy lifting northeast
into Idaho Friday which could provide some subtle forcing locally.
With this, PoPs trend up Friday-Saturday, but remain focused largely
east of I-15 where deeper layer moisture will be most likely.
Heights will be subtly falling during this time as well as a deep
long wave trough amplifies across BC/Alberta and into the northern
Rockies by day 7. This trough remains something to watch regarding
sensible weather changes early next week, as significantly lower
heights and much cooler temperatures look likely. This holds true
even if the lower amplitude/more progressive solutions found in some
of the ensemble members come to fruition.
&&
.AVIATION...A noticeable haze will be maintained over the SLC
terminal through the valid TAF period, however, VFR conditions will
prevail with visibility remaining greater than 6 miles. Northerly
winds are expected to prevail, but may become variable at times due
to outflows from nearby showers. Shower activity is expected to
diminish by ~01Z. Thereafter, winds will revert to southerly around
03Z, persisting through the night.
&&
.FIRE WEATHER...High pressure will remain centered over the Four
Corners region over the next several days, keeping a generally
southerly flow over the district. This will draw moisture
northward into the area through Monday, resulting in increasing
coverage of showers and thunderstorms. Storms will remain on the
dry side through this evening with gusty winds possible with any
storms that develop, resulting in areas of critical fire weather
conditions. The moisture will move into the lower levels Monday,
and storms will be more capable of producing wetting rains. Some
westward movement of the ridge is expected by Tuesday, limiting
additional moisture from entering the area. However, afternoon and
evening showers and thunderstorms are still anticipated, primarily
over the higher terrain through the middle to latter part of the
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ479>484-488-
489-493>496-498.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Merrill
AVIATION...Webber
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 23, 4:14 AM MST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
514 AM MDT Sun Aug 23 2020
UTZ001>016-019>021-517-518-WYZ021-241200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
514 AM MDT Sun Aug 23 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Showers and isolated afternoon and early evening thunderstorms
will develop across southwest, central and eastern Utah. These
showers and storms will generate little or no rain, but could
produce gusty outflow winds. Critical fire weather conditions will
exist across across much of southern and eastern Utah through
mid-evening.
Smoke from wildfires in California will produce poor air quality
and reduced visibilities across portions of northern Utah again
today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Increasing moisture from areas south of the state will bring an
increasing trend in the areal coverage and intensity of showers
and thunderstorms through the first half of the week. Measurable
rainfall from these showers and thunderstorms will become more
common, with locally heavy rainfall possible by Tuesday
afternoon.
Somewhat drier conditions will return midweek, followed by an
increase in shower and thunderstorm activity again on Friday and
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 23, 6:22 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
722 PM MDT Sun Aug 23 2020
UTZ019-020-518-240200-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
South Central Utah UT-
722 PM MDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES UNTIL 800 PM MDT...
At 722 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Apple Valley, or 8 miles southwest of Zion
National Park. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Zion National Park, Springdale and Rockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 11295 3712 11309 3731 11309 3723 11278
TIME...MOT...LOC 0122Z 200DEG 4KT 3714 11301
Webber
Special weather statement, Aug 23, 8:05 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
905 PM MDT Sun Aug 23 2020
UTZ016-019-518-240345-
Southern Utah Mountains UT-Southwest Utah UT-
Utah's Dixie and Zion National Park UT-
905 PM MDT Sun Aug 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND SOUTH
CENTRAL IRON COUNTIES UNTIL 945 PM MDT...
At 904 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms 7 miles southeast of New Harmony, or 17 miles
northwest of Zion National Park...moving north at 10 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Cedar City, Zion National Park, New Harmony, Kanarraville, Hamilton
Fort, Pintura and Kolob Canyon.
This includes Interstate 15 between mile markers 32 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3729 11311 3736 11335 3762 11329 3765 11309
3753 11299
TIME...MOT...LOC 0304Z 195DEG 7KT 3742 11319
WebberFlash Flood, Washington
- When
- August 23, 9:08 PM MST to 11:38 PM MST
- Where
- Washington County, 1.21 mi NNW of St George to 1.02 mi S of (Sgu)st George Muni
- Cause
- Heavy Rain
- Property damage
- $5.4 million
- Reported by
- Law Enforcement
- Coordinates
- 37.117, -113.588
During the late evening and early nighttime hours, intense rainfall was observed in St. George. The St. George, UT Coop observer reported 2.00 inches of rainfall in two hours, corresponding to a recurrence interval of approximately 200 years. The Santa Clara River at St. George rose from 3 cfs to 1,586 cfs in 3 hours. Interstate 15 was closed in both directions, with five to six feet of water reported across roadways in the area producing additional road closures, including the Red Hills Parkway. Many cars were stalled and stranded, several sink holes were reported, and power outages occurred. St. George Rehabilitation was partially evacuated. Flood damage was reported in apartment complexes and basements. Monetary damage to public infrastructure was $3,082,501, with an additional $2,302,000 in damage to private property.
Thunderstorm Wind, Washington
- When
- August 23, 9:52 PM MST
- Where
- Washington County, 11.21 mi W of Shivwits
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 37.150, -113.950
A peak wind gust of 60 mph was recorded by the Badger Spring sensor.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 23 to 28, 202020 deaths · 32 events
- Rip Current in Georgia, August 23, 20201 death · 1 injured · 1 event
- Heat in Arizona, August 23, 20201 death · 1 event
- Hail and Damaging Winds in New York, August 23, 2020$7.5 million · 1.5 in hail · 13 events
- Flash Flooding and Flooding in Massachusetts, August 23, 2020$149,000 · 1 in hail · 57 events
- Hail and Damaging Winds in New Hampshire, August 23, 20206 injured · $10,000 · 1 in hail · 12 events
- Damaging Wind in New Mexico, August 23, 2020$100,000 · 72 kt wind · 1 event
- Damaging Wind in Vermont, August 23, 2020$25,000 · 55 kt wind · 1 event
- Hail in North Dakota, August 23 to 24, 20203.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Florida, August 23 to 24, 2020$4,000 · 50 kt wind · 7 events
- Damaging Winds in Pennsylvania, August 23, 202050 kt wind · 5 events
- Lightning Strike and Strong Wind in California, August 23, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915294, 915296.